Purpose: Angioneurotic edema is a well-documented complication of angiotensin-converting enzyme inhibitors (ACEI). We report a case of acute airway obstruction from a late-onset, probable ACEI-related angioneurotic edema and its subsequent management. Clinical features: A 48-yr-old obese man presented for transurethral resection of a bladder tumour (TURBT). His past medical history included hypertension controlled with hydrochlorothiazide and quinapril which had been started 13 mo earlier. Previous surgery was uncomplicated. Midazolam was used for premedication and for intraoperative sedation together with fentanyl and propofol. After uneventful spinal anesthesia with bupivacaine, operation and recovery, he was transferred to the floor. Five hours later he developed severe edema of his face, tongue and neck, with drooling, that progressed into airway obstruction and respiratory arrest. Ventilation was restored via immediate cricothyroidotomy, and a subsequent tracheotomy was completed uneventfully in the operating room. His serum Cl esterase inhibitor levels at 1, 5 and 23 days later were normal. The angioneurotic edema was attributed to the ACEI treatment. The edema resolved after 48 hr, and further follow-up was unremarkable. Conclusion: This observation is consistent with other reports that angioneurotic edema from ACEI can occur many months after the initiation of treatment. This can involve the airway and may produce life-threatening respiratory compromise. Physicians should be aware of this association and the possible need for immediate surgical intervention for the establishment of an airway in case of worsening edema or respiratory arrest.
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine